Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Milwaukee, WI

July 31, 2008Dane County, Green County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 31, 2008, 12:03 PM CDT for Dane County, Green County, Wisconsin. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 12:03 PM CDT (17:03 UTC)
Expired
Jul 31, 2008, 12:54 PM CDT
In force
51 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon

Counties Dane County, WI, Green County, WI

The radar

The Milwaukee radar (KMKX), 86 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 12:33 PM CDTTSTM WND DMG1 Nw Monroe, WITREES BLOWN DOWN INTO THE ROADWAY ON THE NORTHWEST SIDE OF MONROE.
Jul 31, 12:35 PM CDTTSTM WND GST 50Belleville, WIESTIMATED TO BE AROUND OR A LITTLE HIGHER THAN 50 MPH.
Jul 31, 12:37 PM CDTTSTM WND GST 513 Ene Monroe, WIWIND FROM 280 DEGREES...SUSTAINED AT 23 KNOTS AND GUSTING TO 44 KNOTS. TIME IS EXACT. MEASURED AT THE MONROE AIRPORT - /KEFT/.
Jul 31, 12:40 PM CDTTSTM WND DMG1 N Juda, WIPOWER LINES BLOWN DOWN JUST TO THE NORTH OF JUDA. TIME IS APPROXIMATE.
Jul 31, 12:45 PM CDTTSTM WND DMGBrodhead, WIPOWER LINES BLOWN DOWN...BRANCHES BLOWN INTO WIRES...IN THE CITY OF BRODHEAD. TIME IS APPROXIMATE.
Jul 31, 12:45 PM CDTTSTM WND GST 50Brodhead, WITIME WAS ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 11:59 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 311703
SVRMKX
WIC025-045-311800-
/O.NEW.KMKX.SV.W.0142.080731T1703Z-080731T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1203 PM CDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN...
  GREEN COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 100 PM CDT

* AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE   
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF MOUNT 
HOREB TO 7 MILES NORTHEAST OF DARLINGTON TO 8 MILES NORTHEAST OF 
GALENA...AND MOVING SOUTHEAST AT 49 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT HOREB BY 1210 PM CDT...
  NEW GLARUS BY 1225 PM CDT...
  BELLEVILLE...MONTICELLO AND MONROE BY 1230 PM CDT...
  MONROE AIRPORT BY 1235 PM CDT...
  ALBANY BY 1245 PM CDT...
  BRODHEAD BY 1250 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. THIS IS A DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
      4250 8937 4250 8984
TIME...MOT...LOC 1702Z 318DEG 43KT 4307 8989 4271 8996
          4248 9029

$$

CRAVEN
3 follow-up statements
000 
WWUS53 KMKX 311711
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1211 PM CDT THU JUL 31 2008

WIC025-045-311800-
/O.CON.KMKX.SV.W.0142.000000T0000Z-080731T1800Z/
GREEN WI-DANE WI-
1210 PM CDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN DANE AND GREEN COUNTIES...

AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF MOUNT HOREB 
TO 10 MILES EAST OF DARLINGTON TO 9 MILES EAST OF GALENA...MOVING 
SOUTHEAST AT 49 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BROWNTOWN BY 1215 PM CDT...
  MOUNT VERNON AND JORDON CENTER BY 1220 PM CDT...
  NEW GLARUS BY 1225 PM CDT...
  DAYTON...BELLEVILLE...MONROE AIRPORT AND MONTICELLO BY 1230 PM
  CDT...
  JUDA BY 1240 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
      4250 8937 4250 8984
TIME...MOT...LOC 1710Z 318DEG 43KT 4300 8980 4264 8987
          4241 9020

$$
COLLAR
000 
WWUS53 KMKX 311732
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1232 PM CDT THU JUL 31 2008

WIC025-045-311800-
/O.CON.KMKX.SV.W.0142.000000T0000Z-080731T1800Z/
GREEN WI-DANE WI-
1232 PM CDT THU JUL 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHWESTERN DANE AND GREEN COUNTIES...

AT 1229 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES 
SOUTHWEST OF VERONA TO BRODHEAD TO 10 MILES SOUTHWEST OF 
MONROE...MOVING SOUTHEAST AT 33 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DAYTON AND BRODHEAD BY 1240 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
      4250 8937 4250 8984
TIME...MOT...LOC 1732Z 300DEG 29KT 4290 8959 4265 8944
          4250 8976

$$
COLLAR
000 
WWUS53 KMKX 311754
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1254 PM CDT THU JUL 31 2008

WIC025-045-311804-
/O.CAN.KMKX.SV.W.0142.000000T0000Z-080731T1800Z/
GREEN WI-DANE WI-
1254 PM CDT THU JUL 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DANE AND GREEN
COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4308 8984 4284 8936 4283 8937 4251 8936
      4250 8937 4250 8984
TIME...MOT...LOC 1754Z 300DEG 29KT 4281 8938 4256 8923
          4241 8955

$$
COLLAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:48 AM CDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 4:48 AM CDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 AM CDT THU JUL 31 2008

.SHORT TERM...EXPECT MCS OVER THE ERN DAKOTAS TO DIVE SEWD ALONG
THE INSTABILITY GRADIENT OVER SRN MN AND EVENTUALLY INTO IA.
BELIEVE MODEL QPF MAY BE DISPLACED TOO FAR NORTH AND EAST LATER
TODAY AND TNT BASED ON EXPECTED LOCATION OF CAPE GRADIENT NEAR THE
MS RIVER. THE NOSE OF A WEAK LLJ AND 850 MB THERMAL RIDGE FOR
LATER TODAY AND TNT ALSO STAYS FARTHER WEST AS IT VEERS FROM THE
CURRENT LOCATION IN THE DAKOTAS TO IA AND EVENTUALLY IL. THE
925-850 MB Q-VECTOR CONVERGENCE IS MAXIMIZED OVER SRN MN INTO NW
IL AS WELL. TRENDED POPS FROM NO PCPN IN THE NE CWA TO 40S POPS IN
THE SW CWA FOR TNT. THE WEAK LOW PRESSURE AREA OVER SD THAT IS
ASSOCIATED WITH THE LIFT AND PCPN WILL SHIFT SEWD FROM IA AND NRN
IL FRI AM TOWARD THE OHIO RIVER DURING THE DAY ON FRI. SOME ISOLD
TO SCT PCPN MAY BE ONGOING MAINLY FRI AM OVER SRN WI SO SMALL POPS
CONTINUE.

HIGH PRESSURE TO BUILD INTO WI FOR FRI NT AND SAT WHILE AN UPPER
RIDGE AXIS SHIFTS EWD ACROSS THE PLAINS. HIGH TEMPS TO REMAIN
MAINLY IN THE MID 80S THROUGH THE WEEKEND WITH LAKE MICHIGAN LAKE
BREEZES EACH DAY IN THE EAST.

.LONG TERM...
WARM ADVECTION RETURNS SUNDAY INTO EARLY NEXT WEEK AS A WARM FRONT
EXTENDS EWD FROM LOW PRESSURE OVER THE PLAINS. THIS PATTERN WILL
HOLD POSSIBLY INTO MID WEEK AS REGION REMAINS ON SRN PERIPHERY OF
THE STRONGER WESTERLIES AND FRONT REMAINS NEARLY STATIONARY. PCPN
CHANCES WILL CONTINUE DUE TO PROXIMITY OF FRONT TO SRN WI. MONDAY
HAS THE BEST POTENTIAL TO BE A HOT DAY.

&&

.AVIATION...FR CONDITIONS THROUGH PERIOD. CHC FOR THUNDERSTORMS
INCREASES SLIGHTLY TONIGHT...MAINLY FOR KMSN...ASSOC WITH WEAK LOW
PRES APPROCHING FROM CNTRL PLAINS. FLOW REMAINS VERY WEAK AND IS
PROBLEMATIC WITH RESPECT TO PINPOINTING STORM DEVELPMENT AND
MOVEMENT. STORM COMPLEX OVER SCNTRL NDKTA THIS MORNING SHOULD STAY
MAINLY TO OUR WEST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...20
AVIATION/MARINE...05
Hazardous weather outlook, Jul 31, 9:30 AM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
930 AM CDT THU JUL 31 2008

WIZ046-047-051-052-056>060-062>072-010930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
930 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE INTO PORTIONS OF SOUTH CENTRAL
WISCONSIN THIS MORNING. THE GREATEST THREAT AREA APPEARS TO BE AREAS
ALONG AND SOUTHWEST OF A LINE FROM THE DELLS TO JANESVILLE. SOME OF
THE STORMS MAY BE SEVERE WITH DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT MAINLY WEST OF A LINE
STRETCHING FROM BURLINGTON TO MONTELLO. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDEX VALUES MAY REACH INTO THE MID 90S SUNDAY THROUGH
TUESDAY...AWAY FROM LAKE MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...MAINLY IN THE
MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

LMZ643>646-010930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
930 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT...MAINLY SOUTH
OF PORT WASHINGTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...MAINLY IN THE
MORNING. THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY THROUGH
WEDNESDAY.

COLLAR
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jul 31, 10:56 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1056 AM CDT THU JUL 31 2008

WIZ056-062-063-067>069-311730-
SAUK-IOWA-DANE-LAFAYETTE-GREEN-ROCK-
INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON...
DARLINGTON...MONROE...JANESVILLE...BELOIT
1056 AM CDT THU JUL 31 2008

...STRONG THUNDERSTORMS APPROACHING SOUTHWEST WISCONSIN...

AT 1055 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE FROM
VIROQUA...TO GAYS MILLS...TO JUST NORTHEAST OF WATERLOO
IOWA...MOVING SOUTHEAST AROUND 50 MPH.

THE LINE HAS EXHIBITED A WEAKENING TREND OVER THE PAST COUPLE
HOURS...HOWEVER AS THE LINE TRACKS ACROSS PORTIONS OF SOUTH
CENTRAL WISCONSIN IT WILL STILL BE CAPABLE OF PRODUCING SMALL
HAIL...GUSTY WINDS TO 50 MPH...HEAVY RAIN...AND FREQUENT
LIGHTNING.

IF IT HOLDS TOGETHER...THE LINE WILL AFFECT AREAS SOUTHWEST OF A
LINE FROM LONE ROCK TO BRODHEAD BY EARLY AFTERNOON. THUNDERSTORMS
SHOULD APPROACH ARENA...MINERAL POINT...AND DARLINGTON AROUND 1145
AM...AND MADISON AND MONROE AROUND 1215 PM.

THE REMAINDER OF SOUTH CENTRAL WISCONSIN MAY HAVE A PERIOD OF
LIGHT TO MODERATE RAIN THROUGH EARLY AFTERNOON...HOWEVER THE RAIN
SHIELD IS SHRINKING ACCORDING TO RECENT RADAR TRENDS.

IF YOU HAVE OUTDOOR PLANS TODAY...BE PREPARED TO SEEK INDOOR
SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

BORGHOFF
Local storm report, Jul 31, 11:54 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1154 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND GST     MINERAL POINT           42.86N 90.18W
07/31/2008  M48 MPH          IOWA               WI   MESONET

            MEASURED AT MINERAL POINT HIGH SCHOOL. TIME IS
            APPROXIMATED.

&&

LAMERS
Local storm report, Jul 31, 11:57 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MINERAL POINT           42.86N 90.18W
07/31/2008                   IOWA               WI   LAW ENFORCEMENT

            TREES DOWN ON WIRES IN THE CITY OF MINERAL POINT. TIME IS
            ESTIMATED.

&&

LAMERS
Local storm report, Jul 31, 12:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1200 PM CDT THU JUL 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     DODGEVILLE              42.96N 90.13W
07/31/2008                   IOWA               WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN...MAINLY IN THE SOUTHERN PART
            OF THE COUNTY...ESPECIALLY IN THE MINERAL POINT AND
            DODGEVILLE AREAS. TIME IS APPROXIMATE.

&&

LAMERS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 11:18 AM CDTSevere Thunderstorm WarningMKXIowa, Lafayette72 min
Jul 31, 12:34 PM CDTSevere Thunderstorm WarningMKXRock59 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.